Woman asks whether her stren­u­ous work­out rou­tine is too in­tense

The Tribune (SLO) - - Sports | Classifieds - BY EVE GLAZIER, M.D., and EL­IZ­A­BETH KO, M.D.

Dear Doc­tor: I won­der, as a 67-year-old woman, whether my work­out rou­tine would be con­sid­ered too stren­u­ous? I walk six miles and use weight ma­chines five days a week, and do an hour each of yoga, Zumba, car­dio and stretch­ing each week. This rou­tine has helped me lose 27 pounds and get off of blood pres­sure medicine. Do you think I need to slow down?

Dear Reader: That’s quite an im­pres­sive reg­i­men for age 67! As long as you’re in good health and en­joy what you’re do­ing, we see no rea­son that you can’t con­tinue.

We have mul­ti­ple goals when we ex­er­cise. On the phys­i­cal side we want to in­crease mus­cle, de­crease body fat, en­hance agility, flex­i­bil­ity and co­or­di­na­tion, and im­prove heart and lung func­tion. (And for those of you lucky enough to be in peak phys­i­cal shape, you ex­er­cise to main­tain it.) How­ever, thanks to the mor­eis-bet­ter men­tal­ity that can over­take any pro­gram of self-im­prove­ment, it is in­deed pos­si­ble to do too much. Gaug­ing whether you fall into that cat­e­gory is a bit more com­plex than just de­cid­ing that a list of ac­tiv­i­ties looks too long or daunt­ing.

Our bod­ies and minds are not at all shy about let­ting us know when we’re over­do­ing it. On the phys­i­cal side, signs that you may want to ease up in­clude be­ing un­able to con­tinue to per­form at the same level, per­sis­tent aches or pains, fa­tigue dur­ing and af­ter ex­er­cise, loss of ap­petite, re­peated in­juries and in­creased sus­cep­ti­bil­ity to colds. Men­tal ef­fects can in­clude poor or dis­rupted sleep, loss of in­ter­est or mo­ti­va­tion, as well as anx­i­ety, ir­ri­tabil­ity or de­pres­sion.

Be­cause we’re gen­er­ally work­ing to im­prove when we ex­er­cise, a cer­tain amount of dis­com­fort can be part of the process. But if a work­out leaves you worn out to the point that you no longer feel the phys­i­cal and emo­tional ben­e­fits or have lost the emo­tional af­ter­glow that so of­ten ac­com­pa­nies phys­i­cal achieve­ment, then it’s time to re­assess.

If you be­gin to ex­pe­ri­ence any of the symp­toms or side ef­fects we just dis­cussed, ei­ther phys­i­cal or men­tal, then you should con­sider mak­ing some changes. If you do de­cide to make changes to your rou­tine, be sure to main­tain that same bal­ance.

Eve Glazier, M.D., MBA, is an in­ternist and as­so­ciate pro­fes­sor of medicine at UCLA Health. El­iz­a­beth Ko, M.D., is an in­ternist and as­sis­tant pro­fes­sor of medicine at UCLA Health. Send your ques­tions to ask­the­do­c­tors @med­net.ucla.edu, or write: Ask the Doc­tors, c/o Me­dia Re­la­tions, UCLA Health, 924 West­wood Blvd., Suite 350, Los An­ge­les, CA, 90095. Owing to the vol­ume of mail, per­sonal replies can­not be pro­vided.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.